Minnesota, 2021Drought in Minnesota, July 13 to 31, 2021
July 13 to 31, 2021 · NWS DLH · 2 events in 2 counties and zones
A prolonged dry spell across northeastern Minnesota continued into July with rainfall deficits of 3 to 9 inches observed for the year through the middle of the month. Drought conditions spread across the entirety of northeastern Minnesota through the month with little relief expected as a warm dry pattern looks to remain in place into August.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A prolonged dry spell across northeastern Minnesota continued into July with rainfall deficits of 3 to 9 inches observed for the year through the middle of the month. Drought conditions spread across the entirety of northeastern Minnesota through the month with little relief expected as a warm dry pattern looks to remain in place into August.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 13, 5:30 AM CST, 30 minutes earlier.
Area forecast discussion, Jul 13, 5:30 AM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
630 AM CDT Tue Jul 13 2021
.DISCUSSION...(Today through Monday)
Issued at 433 AM CDT Tue Jul 13 2021
Summary: A line of showers out ahead of an approaching cold front
will be moving across the Arrowhead this morning. This afternoon has
the chance for additional storms to develop across the Arrowhead and
into NW WI with a marginal chance for isolated severe storms.
Tomorrow, a much stronger storm system encroaches on the Northland
bringing a higher risk for severe weather. Warmer temperatures
return later this week and into next week.
This morning satellite revealed a line of showers traversing across
north central MN with some isolated lightning strikes. A weak
vorticity couplet out ahead of the approaching cold front is helping
to propel this line east. Little CAPE for the convection to tap into
so no severe weather expected at this time.
As the day progresses the region will see a cold front migrate in
from the west. The frontal boundary could bring some light showers
across northern MN in the morning however, the column of air remains
quite dry so confidence is not high in rain drops hitting the
surface. By the afternoon the boundary should be across the
Arrowhead and approaching NW WI. Afternoon heating and a slight
moisture influx from the southwest winds will see dewpoints in the
60s raising our MLCAPE near 1000 J/Kg. Our limiting factors for
convection still remains the low precipitable water with values
struggling to reach one inch. The overall bulk shear is expected to
be near 20-25 knots. If storms manage to manifest they will likely
be along the boundary and have a marginal chance of becoming severe.
Wednesday brings another round of showers for storms for the region
with the main focus being in our southeast counties. A potent
shortwave accelerating across the Northern Rockies quickly moves
into the region providing an abundance of synoptic lift. At the
surface a series of low pressure systems along a baroclinic zone
ride northeast towards the Great Lakes. Low to mid level winds
increase in the afternoon ahead of the approaching upper level
trough. The increased low level jet will manage draw in increased
moisture with dewpoints nearing 70 in northern WI. An abundance of
instability will be available in the afternoon with the NAM showing
the highest values near 2000 J/Kg. Additionally, the bulk shear
values will also be on the high side with speeds around 40 kts. SPC
has our southeast counties in an enhanced risk for severe weather.
All modes of severe weather will be possible. Damaging winds look to
be the primary threat given the steep low level lapse rates and high
winds in the low levels. Cyclonic turning in the hodograph and low
LCL heights less than 1000 ft means a tornado or two could be
possible as well.
High pressure builds in Thursday but there still remains some
chances for precipitation from a secondary low pressure moving
northeast towards the Great Lakes. There still remains some
uncertainty of the path of this low due to the strengthening high
over the region. A few models have the high overtaking the region
and shunting all remaining precipitation chances to the southeast and
east.
Hazy and smoky conditions will still be prevalent over the region as
the wildfires over Canada and the West Coast continue to rage.
Mostly southerly flow out ahead of the cold front today will help to
mitigate the near surface haziness we have been seeing. However, on
the backside of the cold front we could see the haze return with
northwesterly winds returning.
In the extended forecast warmer temperatures begin to return to the
Northland. An upper level ridge begins to set up over the desert
Southwest with a surface high pressure lingering over our region. A
steady climb in temperatures will continue into next week with highs
in the lower 90s by Monday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 629 AM CDT Tue Jul 13 2021
A line of showers is quickly dissipating over the Arrowhead this
morning. A cold front will be sweeping in from the west today. By
the afternoon we may start to see some isolated showers and storms
populate along the boundary across the Arrowhead and into NW WI.
Confidence remains low in storm population due to the dry air
accompanied by the front. Main terminals likely to be impacted by a
stray shower or storm will be DLH/HYR. Additionally, there are hints
that some fog may develop in the predawn hours.
&&
.MARINE...
Issued at 433 AM CDT Tue Jul 13 2021
Southwesterly winds will stream across the Lake today ahead of an
approaching cold front. There may be a few isolated showers and
storms this evening with a marginal chance for severe storms to
develop this afternoon. Strong northeasterly winds return Wednesday
night and could create conditions hazardous to small crafts along
the Apostle Islands and the head of the Lake.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 83 61 73 57 / 30 10 40 40
INL 82 57 78 58 / 10 10 20 10
BRD 84 59 79 58 / 10 0 40 30
HYR 82 58 79 57 / 20 20 70 70
ASX 84 60 73 57 / 20 20 50 60
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&
DISCUSSION...Britt
AVIATION...Britt
MARINE...Britt
Hazardous weather outlook, Jul 13, 4:04 AM CST, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
504 AM CDT Tue Jul 13 2021
MNZ011-012-019>021-026-035>038-WIZ001>004-006>009-141015-
North St. Louis-Northern Cook/Northern Lake-Central St. Louis-
Southern Lake/North Shore-Southern Cook/North Shore-South Itasca-
Northern Aitkin-South Aitkin-Carlton/South St. Louis-Pine-Douglas-
Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
504 AM CDT Tue Jul 13 2021
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Today and Tonight
A cold front will bring a chance of a few thunderstorms this
morning through this evening. Occasional cloud-to-ground
lightning, gusty winds, and small hail are possible with the
strongest storms.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Additional thunderstorms will be possible Wednesday and Thursday.
Storms may be strong Wednesday afternoon and evening across much
of northwest Wisconsin and adjacent northeastern Minnesota.
Frequent cloud-to-ground lightning, hail larger than quarter-size,
damaging wind gusts, a few tornadoes and heavy rainfall will be
the main threat from the strongest storms Wednesday.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation is not anticipated today or tonight.
MNZ010-018-025-033-034-141015-
Koochiching-North Itasca-North Cass-South Cass-Crow Wing-
504 AM CDT Tue Jul 13 2021
This Hazardous Weather Outlook is for portions of northeast
Minnesota.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Thunderstorms are possible Wednesday and Wednesday night. Some
storms could be strong Wednesday afternoon. Frequent lightning,
small hail, torrential rainfall, and gusty winds will be the main
threat from the strongest storms.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation will not be needed today or tonight.
LSZ121-140>148-150-141015-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
504 AM CDT Tue Jul 13 2021
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...Today and Tonight
A few thunderstorms will be possible today into this evening.
Cloud-to-water lightning, small hail and gusty winds to 30 knots
will be the primary threats with these storms.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Thunderstorms are possible Wednesday through Thursday. Some
storms could be strong to severe Wednesday afternoon and evening
from the Twin Ports eastward to Saxon Harbor. Wind gusts of 40 to
50 knots, hail larger than penny-size, frequent cloud-to-water
lightning and torrential rainfall which may reduce visibility to
less than 1 mile are the main threats.
Northeast winds are expected Wednesday through Thursday. There is
a potential for the winds to become strong and Small Craft
Advisories may eventually be needed.
BJH
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
Drought, Northern St. Louis
- When
- July 13, 6:00 AM CST to July 31, 11:59 PM CST
- Where
- Northern St. Louis forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.590, -92.461 (the zone’s center; the record gives no point)
Rainfall deficits of 3 to 9 inches were observed across northern St. Louis County by the middle of July. Areas of D2 Severe Drought entered the northwestern corner of the county on July 13 and spread across the entirety of the northern part of the county on July 20. The far northwestern corner of the county was placed in D3 Extreme Drought with the July 20 update as the warm and dry pattern persisted.
Drought, Central St. Louis
- When
- July 13, 6:00 AM CST to July 31, 11:59 PM CST
- Where
- Central St. Louis forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 47.590, -92.461 (the zone’s center; the record gives no point)
Rainfall deficits of 3 to 9 inches were observed across central St. Louis County by the middle of July. Areas of D2 Severe Drought entered the far northwestern corner of central St. Louis County on July 13 and spread across the entirety of the central part of the county on July 20 as the warm and dry pattern persisted.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, July 13 to 31, 20211 death · 3 injured · 1 event
- Flash Flooding and Hail in Pennsylvania, July 13, 2021$8.6 million · 1.5 in hail · 28 events
- Hail and Damaging Winds in Pennsylvania, July 13, 2021$493,000 · 1 in hail · 43 events
- Damaging Winds in New York, July 13, 2021$206,000 · 61 kt wind · 33 events
- Tornado and Flash Flood in New Mexico, July 13, 2021$750,000 · EF0 · 2 events
- Flash Flood in Utah, July 13, 2021$500,000 · 1 event
- Flash Flooding and Damaging Winds in Mississippi, July 13 to 16, 2021$330,000 · 5 events
- Lightning Strike in Mississippi, July 13, 20217 injured · 1 event
- Damaging Winds in New York, July 13, 2021$52,000 · 68 kt wind · 22 events
- Wildfire in Washington, July 13 to 25, 20211 injured · $5,000 · 1 event
- Flash Flooding in Arizona, July 13, 20216 events
- Hail and Damaging Winds in Wyoming, July 13, 20211.5 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962014, 962015.